A study by the University of British Columbia (UBC), published this Thursday, 7, in JAMA Ophthalmology, found that Regular users of common erectile dysfunction medications like Viagra, Cialis, Levitra and Stendra, have an 85% increased risk of developing one of these three serious eye diseases: retinal detachmenta detachment of the neurosensory membrane from the pigmented epithelium, which can cause loss of vision and blindness; retinal vascular occlusion, when the membrane vein is obstructed by a thrombus forming blood clots in the veins or arteries; and ischemic optic neuropathyan optic nerve damage due to an obstruction of the blood supply.
“These are rare conditions, and the risk of developing one of them remains very low for any individual user. However, the sheer number of prescriptions dispensed each month in the United States – around 20 million – means that a significant number of people could be affected.” says Mahyar Etminan, professor in the department of ophthalmology and visual sciences at the UBC medical school. “Regular users of these drugs who find any changes in their vision should take it seriously and seek medical attention.”
The researchers discovered the link after reviewing the health insurance claims records of 213,000 men in the US who had not had any of these eye problems in the previous year until they became regular users of erectile dysfunction medication. After statistically accounting for other conditions such as hypertension, diabetes and coronary artery disease that are known to be associated with eye problems, they found that the increased risk is 2.5-fold for retinal detachment, 1.4-fold for retinal vascular occlusion. retina and 2.2 times for ischemic optic neuropathy compared to non-users.
The study shows the statistical association between eye conditions and the use of Viagra, Cialis, Levitra or Stendra, but does not prove that the drugs cause these conditions. These remedies, however, work in a way that suggests some possible explanations. “Drugs treat erectile dysfunction by improving blood flow, but we know they can also hamper blood flow in other parts of the body,” says Etminan. “It’s a mechanism by which these drugs can lead to these problems. The totality of evidence points to a strong link,” she warns.